Effects of antipsychotic drugs on MK-801-induced attentional deficits in rats
Background: Attentional deficits that accompany schizophrenia are not effectively treated by available antipsychotic medications. Disruption of NMDA receptor function is often used to model aspects of this disorder in rodents. We used the 5-choice serial reaction time task (5CSRTT) to characterize attentional deficits caused by acute administration or withdrawal from chronic administration of the NMDA receptor antagonist MK-801, and determine if they are ameliorated by haloperidol or clozapine. Methods: Acute studies involved tests in the presence of MK-801: rats were administered haloperidol (0.008–0.125 mg/kg, SC) or clozapine (0.16–2.5 mg/kg, SC) in combination with MK-801 (0.25 mg/kg, IP) prior to daily test sessions. Chronic studies involved tests in the absence of MK-801: following daily tests, rats were administered MK-801 (0.5 mg/kg, IP) and tested 24 h later in the absence or presence of haloperidol or clozapine. Results: Acute MK-801 disrupted performance: it decreased accuracy while increasing omissions, premature responses, and magazine entries. Haloperidol reduced disruptive effects associated with increased activation, whereas it exacerbated other deficits. Clozapine dose-dependently attenuated several of the MK-801-induced performance deficits. Withdrawal from chronic MK-801 progressively increased omissions and response latencies and decreased premature responding, suggesting an amotivational state. Neither haloperidol nor clozapine ameliorated these performance deficits. Discussion: Acute administration and withdrawal from chronic MK-801 administration produced distinct behavioral profiles in the 5CSRTT. Acute MK-801 impaired attention and impulse control whereas chronic MK-801 withdrawal caused signs consistent with amotivation. Haloperidol and clozapine were more effective at attenuating deficits caused by acute MK-801 administration.
Paine, Tracie, and W. A. Jr Carlezon. 2009. "Effects of antipsychotic drugs on MK-801-induced attentional deficits in rats." Neuropharmacology 56(4): 788-797.